Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (email@example.com) for more information.
After completing this case study, the reader should be able to:
Determine when a potentially toxic acetaminophen exposure exists.
Monitor a patient for signs and symptoms associated with acetaminophen toxicity.
Recommend appropriate antidotal therapy for acetaminophen poisoning, and monitor its use for effectiveness and adverse effects.
Describe the appropriate management of adverse drug reactions related to N-acetylcysteine.
The patient is uncooperative and states that he just wants to be left alone.
The poison center receives a telephone call at 1:40 AM from a physician in a local ED regarding a 54-year-old man named Steven Marks. Mr Marks was brought to the ED via ambulance accompanied by police because the patient had been belligerent and was refusing referral. According to his wife, he took a handful of pills following a heated argument she had with him earlier that evening. She estimates the time of the fight was about 6:00 PM. She left the house and came back 2 hours later. When she returned, she found him lying on the bed and saw two empty bottles in the bathroom wastepaper basket that were not there before. The wife thinks he was trying to kill himself. He states that he took a few extra pills because he had a backache and did not think one or two pills would work. The ambulance crew brings in the two empty bottles of medicine. The wife cannot remember how many pills, if any, were remaining in the bottles prior to today. According to the wife, all other medications in the house are accounted for. One of the bottles originally contained sixty 500-mg acetaminophen tablets, and the other bottle originally contained thirty 300-mg acetaminophen/5-mg hydrocodone tablets. The physician reports that Mr Marks vomited twice in the ambulance and an additional four times since his arrival in the ED. He has not received any antiemetics.
Patient states that he is healthy. He has not seen a physician “in years” according to his wife.
Father died of a heart attack when the patient was 12 years old. Mother is living. He has no sisters. He has one younger brother with “a bad heart.”
Smokes two packs of cigarettes a day. Drinks “about as much as anybody else” according to his wife.
No prescription medications
Often takes nonprescription diphenhydramine because of insomnia